North Carolina, 2001

Damaging Wind in North Carolina, September 20, 2001

September 20, 2001 · NWS RAH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 20, 12:55 PM EST, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 20, 12:55 PM EST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
155 PM EDT THU SEP 20 2001

FRONT STILL PROGGED THE SAME AS PRIOR MODEL RUNS. THUS LOOK FOR THE
SURFACE FRONT ALONG THE MOUNTAINS WILL BE VERY SLOW TO TRAVERSE THE
STATE. THIS DUE TO LITTLE SURFACE PRESSURE FALLS AT ALL AND 12 UTC
RAOBS SHOW THE LOW/MID AND UPPER LEVEL TROUGH IS IN MIDDLE TO EAST
TENNESSEE. EXPECT WARM NOSE IN THE MID LAYERS (AROUND 500 MB) FROM
12 UTC THIS WILL HELP TO LIMIT CONVECTION THIS AFTERNOON ACROSS
CENTRAL NC.

THE CROSS SECTIONAL ANALYSIS STILL SHOWS A GREAT DRYING ABOVE 850 MB
THIS AFTERNOON BUT THE SURFACE FRONT AND 850 MB TROUGH WITH
ASSOCIATED MOISTURE CONVERGENCE COMES THROUGH AROUND 03-06 UTC
TONIGHT. MODELS INDICATE THAT THE TROUGH HAS A LARGE AMOUNT OF WIND
CONVERGENCE AND LIFT IN THE LOWER LEVELS AT THAT TIME OR EVEN A
CLOSED CYCLONIC CIRCULATION AT 850 MB AT THAT TIME.

THUS THE TIMING OF FRONT LOOKS TO BE 03-12 UTC MOVING THROUGH
CENTRAL NORTH CAROLINA. BEST LIFT MAY STAY TO THE NORTHERN SECTIONS
AND INTO VIRGINIA ALONG THE FRONT. EXPECT A VERY THIN LINE OF
SHOWERS ALONG AND IN ADVANCE OF THE FRONT. EVERYONE WILL HAVE A
CHANCE OF SHOWERS BUT THE ACTUAL DURATION OF THE SHOWERS AT ANY ONE
LOCATION WILL BE LESS THAN AN HOUR.

THINGS THEN TURN DRY BUT CLOUDS REMAIN FRIDAY DURING THE DAY WITH
BROKEN SKIES. TEMPERATURES MAYBE A BIT WARMER THAN PRIOR FORECAST
FOR FRIDAYS HIGHS. THE SKIES BECOME SCATTERED FRIDAY EVENING AND
INTO THE NIGHT TURNING MOSTLY CLEAR. NEXT CHANCE OF RAIN STILL ON
TRACK FOR MONDAY.

PRELIMINARY CCF
GSO 61/80/62/84 3/0/0/0
RDU 64/84/63/86 4/0/0/0
RWI 66/83/66/85 4/1/0/0
VUJ 63/84/63/87 3/0/0/0
FAY 66/85/64/87 3/0/0/0
GSB 68/87/68/89 3/1/0/0

.RAH...NONE.

CLINE

In the hours before

Special weather statement, Sep 20, 6:40 PM EST, 5 minutes before
NCZ007>011-025>027-040-041-073>076-083-084-210145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
740 PM EDT THU SEP 20 2001

...SEVERE THUNDERSTORM WARNING FOR NORTHERN WAKE COUNTY EXPIRED
AT 730 PM...

...SCATTERED STRONG THUNDERSTORMS CONTINUE OVER THE PIEDMONT...

A THUNDERSTORM OVER NORTHERN WAKE COUNTY HAD WEAKENED CONSIDERABLY
AS OF 738 PM. NO REPORTS OF DAMAGE WERE RECEIVED FROM THIS STORM.
THE STORM REMAINED CAPABLE OF PRODUCING FREQUENT LIGHTNING... GUSTY
WIND TO 40 MPH... AND SMALL HAIL EXPECTED ALONG ITS PATH OF MOVEMENT
FROM FALLS LAKE TO NEAR WAKE FOREST AND INTO SOUTHERN FRANKLIN
COUNTY AROUND YOUNGSVILLE BY 830 PM.

OTHER SCATTERED STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
MONTGOMERY COUNTY  NORTHEAST THROUGH CHATHAM... ORANGE... DURHAM AND
PERSON COUNTIES THROUGH 830 PM. THE STRONG ACTIVITY WILL LIKELY MOVE
VERY CLOSE TO THE TOWNS OF BISCOE... SEAGROVE... ROBBINS... BYNUM..
AND EFLAND. FREQUENT LIGHTNING... GUSTY WIND TO 40 MPH... AND SOME
SMALL HAIL ARE POSSIBLE WITH THESE STORMS.&&

BE PREPARED TO TAKE SHELTER INDOORS UNTIL THE STORMS PASS.

BADGETT

The radar

The Raleigh/Durham radar (KRAX), 122 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
September 20, 6:45 PM EST
Where
Montgomery County, Star
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.400, -79.800

Several large trees were reported down around Star.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5268885.